Straight Talk About Small Bladders, Urinary Tract Infections, Pain Pills, and More
Juliette BordaQ: I feel like my bladder must be shrinking. Im always looking for the nearest bathroom. Whats wrong with me?
A: You could have a urinary tract infection. UTIs are the result of bacteria entering through the urethra and multiplying in the bladder. Women are twice as likely as men to develop at least one UTI in their lifetimes. Our urethras are shorter, so bugs have to travel a shorter distance before they can wreak havoc. And, as we age, bladder tissues thin, making us more susceptible.
A frequent need to pee plus pain and cloudy or bloody urine are common symptoms. Antibiotics like Levaquin or Cipro are the first line of treatment. If a UTI isnt causing your peeing problem, it may be a side effect of a medication youre taking. If youre on an antidepressant or diuretics for high blood pressure, or recently changed dosages, that may send you to the restroom more often, too. Your doc might change doses or prescribe a new medicine altogether to fix the problem.
Q: I take several ibuprofen tablets almost every day for various aches. Is this bad for me?
A: Probably. Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID), similar to naproxen and aspirin. These medications can up your risk of intestinal bleeding—and that may happen with just a few pills per week. The bleeding can damage the lining of your digestive tract, causing ulcers to develop in your stomach, small intestine, or colon without your realizing it.
Some NSAIDs can also increase your risk of heart attack or stroke, and the longer you use them, the more your risk goes up. You should talk to your doctor to see if the NSAID youre using is safe for you. Never take more than 800 milligrams of ibuprofen each day (typically four nonprescription pills) without medical supervision. And if you begin having black, bloody, or tarry bowel movements, tell your doc; its possible that the medicine has caused bleeding or ulcers in your bowels.
Q: My fingers and toes get chilled immediately in cold weather—and its really hard to warm them up. Whats the problem?
A: Those frigid fingers and toes could be symptoms of Raynauds Disease (RD). People with RD are very sensitive to cold. In fact, exposure to cold temps causes blood vessels in their extremities to spasm and contract, diminishing the blood supply going to the hands and feet (and sometimes the nose, ears, and lips). At first, sufferers hands may turn white, then blue, from a lack of oxygen. Later, the constricted blood vessels may open suddenly, and hands may turn red. A slight burning sensation is common.
RD affects women almost two times more than men—and women younger than 40, in particular. Doctors dont know what causes it, but there is a medicine available that dilates blood vessels. And common-sense measures can help: Before going outside, wear multiple layers of gloves and insulated socks; if they get wet, put on clean, dry ones ASAP.